Cookies?
Library Header Image
LSE Research Online LSE Library Services

The optimal income taxation of couples

Kleven, Henrik Jacobsen and Kreiner, Claus Thustrup and Saez, Emmanuel (2009) The optimal income taxation of couples. Econometrica, 77 (2). pp. 537-560. ISSN 0012-9682

Full text not available from this repository.
Identification Number: 10.3982/ECTA7343

Abstract

This paper analyzes the general nonlinear optimal income tax for couples, a multidimensional screening problem. Each couple consists of a primary earner who always participates in the labor market, but makes an hours-of-work choice, and a secondary earner who chooses whether or not to work. If second-earner participation is a signal of the couple being better (worse) off, we prove that optimal tax schemes display a positive tax (subsidy) on secondary earnings and that the tax (subsidy) on secondary earnings decreases with primary earnings and converges to zero asymptotically. We present calibrated microsimulations for the United Kingdom showing that decreasing tax rates on secondary earnings is quantitatively significant and consistent with actual income tax and transfer programs.

Item Type: Article
Official URL: http://onlinelibrary.wiley.com/journal/10.1111/(IS...
Additional Information: © 2009 Wiley-Blackwell
Subjects: H Social Sciences > HJ Public Finance
Sets: Departments > Economics
Collections > Economists Online
Date Deposited: 07 Dec 2010 13:00
Last Modified: 30 May 2014 09:08
URI: http://eprints.lse.ac.uk/id/eprint/30598

Actions (login required)

View Item View Item